Alert archive / Vermont / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Burlington, VT

January 24, 1999Rutland County, Vermont

NWS Burlington, VT issued this flash flood warning at Jan 24, 1999, 9:50 AM EST for Rutland County, Vermont. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1999, 9:50 AM EST (14:50 UTC)
Expired
Jan 24, 1999, 6:50 PM EST
In force
9 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 241454
FFWBTV
VTC001-007-021-023-242350-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EST SUN JAN 24 1999

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  CHITTENDEN COUNTY IN NORTHWESTERN VERMONT
  ADDISON COUNTY IN WEST CENTRAL VERMONT
  WASHINGTON COUNTY IN NORTH CENTRAL VERMONT
  RUTLAND COUNTY IN SOUTHWESTERN VERMONT

* UNTIL 650 PM EST

* AT 950 AM EST...RAIN AND MELTING SNOW HAVE BROUGHT MANY OF THE
  SMALL STREAMS AND RIVERS TO BANKFUL. THE BROWNS RIVER IS REPORTEDLY
  WITHIN A FOOT OF BANKFUL ALONG ROUTE 128 IN WESTFORD AND STILL
  RISING. THE NEW HAVEN IS RUNNING VERY HIGH AND STILL COMING UP...
  BUT NOT OVER ITS BANK AS OF 950 AM. THE MAD RIVER IS STILL
  CLOGGED WITH ICE AND AT BANKFUL AT WARREN...AN ICE JAM MAY FORM
  DURING THE LATE MORNING HOURS. THE OTTER CREEK IS RISING AS WELL
  AND SHOULD LEAVE ITS BANKS BY EARLY THIS AFTERNOON.

DO NOT 6DRIVE ACROSS FLOODED ROADS. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

DIGIORGI


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 1:30 AM EST, 8 hours 20 minutes earlier.

Area forecast discussion, Jan 24, 1:30 AM EST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 AM EST SUN JAN 24 1999

CD FNT WL ROLL ACRS FA THIS MRNG.  TIMING LOOKS LIKE JUST BFR 12Z ST
LAW VLY...14-15Z CHMPLN VLY...AND 16-17Z CT VLY.  PCPN WL SHUT OFF
PRETTY QUICKLY BHND FNT...BUT MTN ZNS MAY SEE SCT -SHRA CHGG TO
-SHSN THIS AFTN AS COLDER AIR SWEEPS IN.

SNOWMELT IS IN FULL GEAR ACRS NRN NY AND CHMPLN VLY BUT TEMPS E OF
GRN MTNS STL IN 30S SO NOT AS MUCH HAPPENING THERE.  WHILE PCPN
TOTALS WL PRBLY BE ARND 0.50-0.75 INCHES THERE WILL BE ENUF SNOWMELT
TO RAISE RIVER LVLS AND PSBLY LEAD TO ICE JAMS.  WL MAINTAIN FLD
WTCH.

CLDS WL STICK ARND FA TNT AND INTO TMRW.  LOOKS LIKE A CHC OF FLRYS
IN THE VLYS AND FLRYS/-SHSN IN MTNS AS CPL OF SFC TROFS MV THRU.
HIGH PRES BEGINS BUILDING IN LTR TMRW WITH CLRG IN ST LAW VLY LTR
TMRW AFTN.

FOR HIGHS TDY IT WL BE BEST TO ADVERTISE ERLY HIGHS (BASED ON TEMPS
AT ISSUANCE TIME) NR 50 OR 45-50 WITH TEMPS FALLING INTO THE UPR 30S
(LWR-MID 30S NRN ADRNDCKS) THIS AFTN.  FWC TEMPS TNT/TMRW LOOK OK
BASED ON TEMPS OVR MID WEST.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:50 AM ESTFlash Flood WarningBTVAddison, Chittenden, Washington9 hr
Jan 24, 11:24 AM ESTFlash Flood WarningBTVFranklin, Lamoille, Orleans7 hr
Jan 24, 12:47 PM ESTFlash Flood WarningBTVOrange, Windsor6 hr

Nearby

Flash Flood Warnings in Vermont, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.